Georgia, 2006

Damaging Wind in Georgia, May 8, 2006

May 8, 2006 · NWS JAX · 1 event in 1 county or zone

Trees and power lines were blown down along Old Axson Highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trees and power lines were blown down along Old Axson Highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 8, 1:04 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 8, 1:04 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT MON MAY 8 2006

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON...

.SHORT TERM...STORMS HAVE DEVELOPED EARLY TODAY ALONG PRESSURE
TROUGH STRETCHING THROUGH THE FLORIDA/GEORGIA STATE LINE.
ALOFT...RUC IS INDICATING A BROAD AREA OF DIFFERENTIAL PVA
STRENGTHENING OVER THE AREA AND LIKELY PROVIDING IMPETUS FOR
STORMS TO REACH LEVEL OF FREE CONVECTION. ACCORDING TO THE
SOUNDING...AREAS ABOVE THIS POINT HAVE PLENTY OF ENERGY FOR
CONTINUED STORM DEVELOPMENT THROUGHOUT THE AFTERNOON HOURS AND INTO
THE EVENING. MAIN CONCERN WILL BE THE HAIL POTENTIAL AND TO A
LESSER EXTENT DAMAGING WINDS. STRONG WESTERLY FLOW ALOFT SHOULD
ALLOW FOR SUFFICIENT TILT TO KEEP HAIL SEPARATED FROM SATURATED
UPDRAFT. IN ADDITION...MODERATE LAPSE RATES IN THE HAIL GROWTH
ZONE SHOULD LEAD TO SCATTERED STRONG STORMS AND ISOLATED SEVERE.
LIMITING FACTOR THUS FAR HAS BEEN GETTING THE UPDRAFT WELL ABOVE
THE FREEZING LEVEL BUT FEEL POTENTIAL WILL INCREASE AS INSTABILITY
INCREASES THIS AFTERNOON.

FOR TONIGHT...MODEL DISPARITIES CONTINUE AS NOTED BY PREVIOUS
FORECASTER. FOR THE SHORT TERM...WILL MAINLY GO WITH RADAR TRENDS
FOR THE 6 HOUR POPS AND THEN TAPER TO LOW END SCATTERED FOR THE
REMAINDER OF THE NIGHT. THIS IS A COMPROMISE BETWEEN THE GFS
WHICH SENDS THE MAJORITY OF THE MOISTURE SOUTH OF THE AREA WHILE
THE NAM DEVELOPS A SECONDARY LOW OFF THE FLORIDA COAST WITH A
SECONDARY MOISTURE SURGE SOUTHWARD.

FOR TUESDAY...AGAIN A BLEND GENERALLY USED WITH PRESSURE TROUGH
BECOMING ORIENTED NORTH SOUTH ALONG THE SPINE OF THE PENINSULA.
HAVE GONE WITH SCATTERED POPS FOR MOST AREAS WITH AN EMPHASIS ON
THE LATE MORNING TO EARLY AFTERNOON TIME PERIOD.

AS MENTIONED IN PREVIOUS DISCUSSION...DYNAMICS TAKE A RESPITE ON
WEDNESDAY AND WITH MID LEVEL MOISTURE...SHOULD SEE ONE OF OUR
FIRST PURELY SEABREEZE DRIVEN CONVECTION DAYS. COLLISION LOOKS TO
BE RIGHT ALONG THE I-75 CORRIDOR AND WITH LOWER PWATS...LOW END
SCATTERED POPS SHOULD SUFFICE.

LARGE SCALE MID-LATITUDE TROUGH OVER THE MIDWEST BEGINS A PUSH
SOUTH AND EAST BY THURSDAY. ALTHOUGH PREVIOUS SUCH FRONTS HAVE
FAILED TO MATERIALIZE MUCH IN THE WAY OF RAINFALL...THIS ONE LOOKS
TO HAVE A LITTLE MORE MOISTURE AVAILABILITY. WILL GO WITH
SCATTERED POPS FOR NOW WITH THE PASSAGE WHICH MAY NEED TO BE
TWEAKED UP WITH LATER SHIFTS.

.LONG TERM...FRONT PUSHES SOUTH OF THE AREA BY FRIDAY AND VERY GOOD
AGREEMENT BETWEEN THE GFS AND DGEX WITH A SIGNIFICANT DRYING TREND
THROUGH THE WEEKEND.

&&

.MARINE...NO HEADLINES THROUGH THE END OF THE WEEK. EARLY TUESDAY
MORNING A NELY SURGE IS EXPECTED TO MOVE INTO THE WATERS AND WILL GO
WITH 15 KT WINDS. BY WEDNESDAY WINDS WILL SHIFT TO SE THEN VEER TO
SW THURSDAY AS NEXT FRONT APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  81  64  86 /  40  30  20  40
SSI  65  78  65  82 /  50  30  20  20
JAX  65  81  64  85 /  60  40  30  20
SGJ  67  79  66  83 /  60  40  30  20
GNV  66  86  64  88 /  50  40  30  30
OCF  67  87  65  89 /  40  40  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, May 8, 1:00 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT MON MAY 8 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
200 PM EDT MON MAY 8 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER...

A STATIONARY FRONT JUST NORTH OF THE AREA...WEAK UPPER LEVEL
DISTURBANCES...AND AFTERNOON SEABREEZES WILL INTERACT TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY. THE AREAS MOST LIKELY TO RECEIVE THUNDERSTORM ACTIVITY WILL
BE THOSE ALONG THE FLORIDA AND GEORGIA BORDER WITH THIS AXIS
SHIFTING SOUTHWARD THROUGH THE EVENING HOURS. SCATTERED STORMS WILL
BECOME STRONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL AND ISOLATED
SEVERE STORMS WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE
GREATEST COVERAGE OF STORMS WILL BE THURSDAY AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/DEESE

In the hours before

Special weather statement, May 8, 2:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT MON MAY 8 2006

FLZ020-GAZ162-082015-
ECHOLS-HAMILTON-
343 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN HAMILTON
AND SOUTHERN ECHOLS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES WEST OF JENNINGS TO 7 MILES SOUTH OF STATENVILLE...OR ALONG
A LINE EXTENDING FROM 10 MILES WEST OF JENNINGS TO 7 MILES NORTH OF
JASPER...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND JENNINGS AND STATENVILLE THROUGH 415 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, May 8, 2:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT MON MAY 8 2006

GAZ166-082045-
COASTAL CAMDEN-
353 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM
EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES WEST OF HARRIETTS BLUFF TO 3 MILES WEST OF KINGS BAY BASE...
OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF KINGSLAND TO 3
MILES WEST OF KINGS BAY BASE...MOVING EAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS BAY BASE...
HARRIETTS BLUFF...CUMBERLAND ISLAND AND HIGH POINT THROUGH 445 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, May 8, 2:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
354 PM EDT MON MAY 8 2006

FLZ025-033-082030-
DUVAL-ST. JOHNS-
354 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS AND
DUVAL COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM
EDT...

AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF PALM VALLEY...
MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND PALM VALLEY...PONTE VEDRA BEACH...JACKSONVILLE BEACH AND
SAWGRASS THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Local storm report, May 8, 3:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
407 PM EDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     DOWNBURST        PEARSON                 31.30N 82.85W
05/08/2006                   ATKINSON           GA   EMERGENCY MNGR

            FEW TREES DOWN IN PEARSON. DIME SIZE HAIL REPORTED IN
            MANY AREAS.

0310 PM     DOWNBURST        HILLIARD                30.69N 81.92W
05/08/2006                   NASSAU             FL   LAW ENFORCEMENT

            TREES DOWN IN HILLIARD. ALSO DIME SIZE HAIL.

&&

WOLF
Special weather statement, May 8, 3:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
412 PM EDT MON MAY 8 2006

GAZ153-154-082100-
COASTAL GLYNN-INLAND GLYNN-
412 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BRANTLEY COUNTY...OR ABOUT 10 MILES
EAST OF NAHUNTA...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND THROUGH 500 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, May 8, 3:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
414 PM EDT MON MAY 8 2006

GAZ134-151-082100-
BACON-PIERCE-
414 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN PIERCE
AND SOUTHERN BACON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WARE COUNTY...OR ABOUT 10 MILES
SOUTH OF ALMA...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
May 8, 3:30 PM EST
Where
Ware County, Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
31.267, -82.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496411.